NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 3:11 PM EST, 16 minutes earlier.
Area forecast discussion, May 30, 3:11 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
411 PM EDT Fri May 30 2025
.SYNOPSIS...
Low pressure will track through the area this evening, before
departing off to our northeast tomorrow. High pressure will
build into the area on Sunday, and remain in control over the
area through much of the upcoming week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Synoptic overview: Current water vapor imagery shows a vigorous
upper low centered off to our west over OH/WV. Moisture
continues to stream northward into the area at in advance of
this disturbance. Further to the west, a prominent mid-level dry
slot is wrapping into the system from the southwest, extending
from the Tennessee Valley into West Virginia. A broken,
disorganized zone of showers is ongoing within the moist
advection regime at low to mid levels, and currently extends
from the central Virginia Piedmont northwestward to western
Maryland. While some intensification of this activity can't be
ruled out, the expectation is for it to remain just showers.
Further west, a more intense band of showers and thunderstorms
has developed within the mid-level dry slot, and extends
northward from southwest Virginia into central West Virginia.
This area of storms is expected to intensify further as it
tracks eastward into our area later this afternoon into this
evening.
As we move forward in time, the entire system will continue to
gradually translate eastward. In any given location, on and off
showers will be possible for a few hours, before a more focused
zone of showers and thunderstorms passes through during a 1-2
hour window. Those stronger storms will reach far western
portions of the forecast area over the next 1-2 hours, the Blue
Ridge by around 5-7 PM, and then the I-95 corridor around 7-10
PM. These storms will produce the greatest threat for severe
thunderstorms, and may also result in some isolated instances of
flash flooding.
Later tonight a surface low associated with the system will
start to deepen overhead as it tracks along a frontal boundary
which will extend east-northeastward across northern MD and
southern PA. As this occurs, a secondary deformation driven area
of precipitation will develop on the backside of the low. This
may lead to an additional 2-4 hour period of rain later tonight,
with embedded moderate to heavy rain. This activity should be
strongest in the vicinity of the front across northern Maryland.
An overview of various weather hazards follows...
Flash Flooding: There has a been a pronounced northwestward
trend in the track of the surface low and the resultant axis of
anticipated heaviest rainfall over the past 12-24 hours. While
there is still a non-zero chance for flooding, the magnitude of
the threat for flooding locally appears to be shifting northward
and trending downward in magnitude. All locations should
experience a brief period of heavy rainfall in association with
the thunderstorms in the north- south oriented band currently
over West Virginia. Given recent heavy rainfall, it won't take
much to cause flooding issues. 1 hour Flash Flood guidance is
actually below one inch across much of the area, and under 1.5
inches over the vast majority of the forecast area. While the
trend has been downward in expected rainfall totals, even brief
periods of heavy rainfall may lead to isolated instances of
flooding as the storms move through. Any supercells could
locally enhance rainfall rates beyond what one might expect with
PWATs around 1.5 inches. The second round of rainfall later
tonight should be most intense across northern Maryland, where
the overall threat for flooding will be maximized. Overall,
totals are expected to be around 1-3 inches to north of I-70,
with localized higher totals in excess of 3 inches. Further
south, totals may average less than one inch, but localized
higher totals that could cause flash flooding issues may still
be possible. A Flood Watch for flash flooding remains in effect
for the entire area through tonight.
Severe Thunderstorms: Model soundings show an environment
characterized by deep moisture, with nearly saturated profiles.
MLCAPE is expected to increase to around 1000-1500 J/kg across
much of the area over the next few hours. Deep layer shear in
also increasing from the south and west, with effective bulk
shear anticipated to increase to around 40-60 knots. Low-level
shear on the other hand is much weaker, with only around 10-20
knots of southerly flow at 850 hPa. Strong deep layer shear
should result in the development of supercells.
In terms of individual threats, damaging wind potential may be a
bit lower than one might expect with supercells around. DCAPE is
very low (around 200-400 J/kg), suggesting that downburst
potential is low. Low-level lapse rates aren't overly impressive
either (around 7.5 C/km), and the background low-level wind
field is on the weaker side. While a few isolated instances of
damaging winds may be possible, it doesn't appear to be an
overly impressive setup for damaging winds. It's also worth
noting that with saturated soils, it likely won't take much to
bring down trees.
With supercells around, a few large hail reports can't be ruled
out, but the environment doesn't appear to be the most
favorable for large hail either. Profiles are saturated, a large
portion of the CAPE is located below the freezing level, and
mid-level lapse rates are poor, each of which work against
efficient hail production. The presence of supercells and the
strong updrafts they produce would be a favorable aspect for
hail production.
The tornado threat is a bit more interesting. Moist profiles
with low LCLs, a supercellular mode, and ample 0-3 km CAPE
(which will lead to efficient stretching and tilting of
environmental vorticity) are factors that would favor the
development of tornadoes. On the other hand, low level shear and
resultant SRH are both on the weaker side, which limits the
amount of environmental vorticity present to stretched into the
vertical. A few tornadoes appear possible, but at the same time
it also doesn't look like an environment conducive for the
development of stronger tornadoes. A Tornado Watch is currently
in effect for western portions of the forecast area, and much of
the rest of the area remains in a Slight Risk for severe
thunderstorms from SPC.
Another potential threat worth mentioning is increasing synoptic
winds within northwesterly flow on the backside of the low
later tonight. Model soundings show around 40-50 knots of flow
developing just above the surface. While most of this wind
likely won't make it down to the surface, gusts of 20-30 knots
may be possible later tonight, and some localized higher gusts
can't be ruled out.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Low pressure will continue to deepen as it departs off to our
northeast during the day tomorrow. Upper troughing will linger
overhead, and additional showers and thunderstorms are expected
to form in response to daytime heating as another disturbance
rotates through the base of the longwave trough. Scattered
showers and thunderstorms may begin to form as early as the late
morning to early afternoon hours, and will track through the
area from northwest to southeast throughout the remainder of
the afternoon. Model soundings tomorrow show much drier profiles
through the depth of the troposphere, with much steeper low/mid
level lapse rates, and slightly stronger low-level flow. As a
result, coverage of storms should be much lower tomorrow, the
overall intensity of the storms should be weaker, but at the
same time they may be more efficient wind producers. SPC
currently has much of the forecast area outlooked in a Marginal
Risk for severe thunderstorms. Storms will progress off to our
south and east during the evening hours, leading to dry
conditions overnight. Temperatures will reach into the upper 60s
and lower 70s during the day Saturday, before dropping back
into the 40s and lower 50s Saturday night. Some mid-upper 30s
may even be possible in sheltered mountain valleys.
Upper troughing will remain in place across much of the Eastern US
on Sunday, but by then the trough axis will be located just off to
our east. As drier air advects in on northwesterly flow and large
scale subsidence starts to increase in the wake of the trough axis,
dry conditions are expected. Temperatures will remain below normal,
with highs generally in the upper 60s and lower 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will be building in from the Ohio Valley on Monday but
upper level troughing will remain overhead. The trough will support
continued below normal temperatures and diurnal cloud development,
but the forecast looks dry at this time. Most guidance has the
trough departing as the week advances, with the surface high moving
overhead and eventually to the east. This will lead to a quick
warming trend, with 80s likely starting Tuesday, and some areas
could push 90 degrees Wednesday and Thursday. Troughing to the
northwest will slowly break down the ridge during the second half of
the week. It's still uncertain how quickly the forcing moves into
the area, but shower and thunderstorm chances will gradually
increase Thursday and Friday.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Conditions remain VFR at all terminals thus far. A band of
showers is evident on radar in the vicinity of the Blue Ridge. A
SHRA group has been added to the TAFs to account for this
activity. Current thinking is that this band will remain just
showers, but intensification into thunderstorms can't be ruled
out. A more intense line of thunderstorms is ongoing currently
in WV/SW VA. Expectation is that this activity should hold
together as it translates northeastward, potentially leading to
impacts at the terminals. TEMPO groups have been added to all
TAF sites to highlight potential impacts from these storms.
Behind that line, there will likely be a short break with little
to no precipitation. A second round of showers and potentially
an embedded storm or two will follow for a few hours later
tonight. Ceilings are expected to drop down to MVFR with this
activity. Winds will initially be either light and variable or
out of the south. Winds will shift to out of the northwest later
tonight behind the system's cold front, and could become quite
gusty. The TAFs currently highlight gusts to around 25 kt, but
some locally higher gusts can't be ruled out.
Conditions should improve back to VFR tomorrow morning, before
additional showers and thunderstorms move through tomorrow
afternoon. The coverage and intensity of thunderstorms both look
to be lower in magnitude tomorrow, but some brief gusty winds or
heavy rain may still be possible. Any storms should depart off
to the east by the late afternoon to early evening hours. Winds
tomorrow will be gusty out of the west. VFR conditions and
westerly winds are expected on Sunday.
No significant weather expected Monday through Wednesday as high
pressure builds across the area.
&&
.MARINE...
Sub-SCA level southerly winds are currently ongoing over the
waters. Winds will gradually pick up out of the south later this
afternoon into this evening, reaching low-end SCA levels by this
evening. Background SCA conditions are expected to continue in
southerly flow through the first half of the night, with
intermittent Gale gusts occurring in association with
thunderstorms moving over the waters. An area of low pressure
will move over the waters later tonight, with winds shifting
around to out of the northwest behind the system's cold front.
Gale conditions are expected in northwesterly flow through much
of the second half of the night. These Gale gusts may linger a
few hours into tomorrow morning. Gale Warnings are in effect for
all waters tonight through 8 AM tomorrow.
SCA conditions will continue within westerly flow tomorrow. SMWs
may be needed as additional showers and thunderstorms move over
the waters tomorrow afternoon. Low-end SCA gusts may linger in
westerly flow into Sunday, but confidence is a bit lower than
Saturday.
Sub-SCA conditions are forecast Monday through Wednesday as high
pressure builds across the area. Northwest winds on Monday will
eventually become southerly by Wednesday.
&&
.HYDROLOGY...
A Flood Watch remains in effect for the possibility of Flash
Flooding this afternoon into tonight for all of the forecast
area. This is due to the possibility of excessive rainfall
occurring with multiple rounds of heavy showers and strong to
severe thunderstorms. A slow- moving front with a vigorous
upper level low approaching from the west will result in
multiple rounds of showers and thunderstorms this afternoon
into tonight. Storm totals could reach 2 to 3 inches, locally
exceeding 4 inches in spots. After recent rains the ground is
saturated, and flash flood guidance remains low (under 1 inch
in an hour) across much of the forecast area as a result.
Additional water runoff over saturated grounds could result in
flooding of rivers, creeks, streams, and other low- lying and
flood-prone locations. Flooding may occur in poor drainage and
urban areas.
&&
.TIDES/COASTAL FLOODING...
Havre de Grace remains in Action stage this afternoon, but all
other tidal sites have dropped below Action Stage. Anomalies are
expected to drop significantly tonight as winds turn
northwesterly behind a cold front. No tidal flooding is
anticipated across the area over the next several days.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 7 PM EDT this evening through late tonight
for DCZ001.
MD...Gale Warning from 6 PM this evening to 8 AM EDT Saturday for
MDZ008.
Flood Watch from 7 PM EDT this evening through late tonight
for MDZ005-006-008-011-013-014-016>018-503>508.
Small Craft Advisory from 8 AM to 6 PM EDT Saturday for MDZ008.
Flood Watch through late tonight for MDZ003-004-501-502-509-
510.
VA...Flood Watch from 7 PM EDT this evening through late tonight
for VAZ053>057-506-526-527.
Flood Watch through late tonight for VAZ025>031-036>040-050-
051-501>505-507-508.
WV...Flood Watch through late tonight for WVZ050>053-055-501>506.
MARINE...Gale Warning from 6 PM this evening to 8 AM EDT Saturday for
ANZ530>543.
Flood Watch from 7 PM EDT this evening through late tonight
for ANZ530.
Small Craft Advisory from 8 AM to 6 PM EDT Saturday for
ANZ530>543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADS
AVIATION...ADS/KJP
MARINE...ADS/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...KJPHazardous weather outlook, May 30, 12:46 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
146 PM EDT Fri May 30 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-311800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
146 PM EDT Fri May 30 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect for the
entire outlook area tonight.
Thunderstorms capable of producing isolated to scattered
instances of severe weather are possible late this afternoon into
the evening. Damaging winds, large hail, and a few tornadoes are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-311800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
146 PM EDT Fri May 30 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect for the
entire outlook area late this afternoon into tonight.
A Tornado Watch is in effect for eastern West Virginia, central
Virginia, and the Potomac Highlands until 8 PM this evening.
Elsewhere, thunderstorms capable of producing scattered instances
of severe weather are possible late this afternoon into the
evening. Damaging winds, large hail, and a few tornadoes are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
River flooding is possible along the Potomac Basin as well as the
tributaries leading into the Potomac Basin Saturday into Saturday
night.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-311800-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
146 PM EDT Fri May 30 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect for Grant, Pendleton, and Highland
Counties until 8 PM this evening. Elsewhere, thunderstorms
capable of producing isolated instances of severe weather are
possible this late afternoon into the evening. Damaging winds and
large hail are the primary severe thunderstorm threats.
A Flood Watch for potential flash flooding is in
effect for the entire outlook area late this afternoon into
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.